Double up on Prevalite?

I have still been itching terribly since I started Prevalite (Questran) in January. Saw my specialist last Thursday. He wasn't ready to try some the other itch medications I've seen here. Instead he has me taking Prevalite 4 times a day instead of 2. Twice was hard enough to get the gel down...now 4 times 😢

If you take this or something similar...how many times per day do you take it?

Last edited by

10 Replies

oldestnewest
  • Hi marty102

    I take colestyramine (Questran Light). I take one sachet before breakfast and one sachet about an hour after breakfast so that both sachets are taken by 11 a.m. (breakfast is never a fixed time now that I am retired :-) ) I mix the powder in either orange juice diluted with a bit of water or a mango and orange juice again diluted with a bit of water but I find the thicker juices make it easier to swallow. Because of the other medication I try to stick to this routine because of the questran having an impact for 4 to 6 hours on any other medication. I do agree that the Questran is the most disgusting thing to taste and I am always glad to get it down me! I also try to drink plenty of water during the day as being dehydrated can be detrimental to the liver. And now that a study proved coffee is good for the liver I am happy to drink up to 3 cups of coffee a day, not strong though as I do not like it strong.

    How long have you been on questran? Apparently it can take 8-10 weeks to get into the system. For me the questran reduced but did not control the itching so I am now medicated with Rifampicin as well however I still have days when the so called itch of PBC breaks through.

    There is a good article on The Itch by Professor Neuburger in the Bear Facts magazine of Spring 2015 which can be found in the members section of the PBC Foundation website. Free to join if you are not already a member through their logo above.

    I also use a 2% menthol dermacream which seems to confuse the itch and gives temporary relief, I used to use ice directly on my arms which is the main area of itch for me but when I get a crawling sensation across my face that is more difficult to control. :-)

    I wonder if you could call or email the Foundation and ask for their wisdom on 4 sachets a day.

    hope some of this is helpful to you

    from a fellow "itcher"

    best wishes

  • butterflyEi

    Thanks for the response. I am to try this dosage for a month. If I still itch he will try something else. My doctor seems to think my itching will reduce as my liver numbers get better...from what I remember reading on here that's not always the case. All I know is that I'm miserable and I'm getting little to no sleep which makes things worse. I will see what I can find out on the PBC foundation site. Thanks again.

  • Hi marty102

    In my experience my numbers have been good and the itch has been awful. As I say that is my personal experience and with PBC we are all different.

    I have been sleeping better since starting to use You Tube on my mobile phone for guided meditation and visualization. When my arms were really bad, before the Rifampicin, at night I would ice my arms before bed had to leave my lovely husband in the other room as he is a bit of a radiator. I had at the time also been prescribed two citirizine twice a day, this is an anti histamine which I found made me sleepy but did not do much for the itch.

    best wishes

  • I was struggling on one sachet, my itch is way worse, two sachets and my itches are still seemingly worse than it was. It's shifted place now, my arms are on fire with the itch and I have moles so concerned about scratching. My prescription is set to be upped to 4 and I don't think I can cope with it, my gag reflex has always been a problem.

    Plus it has messed with my bowels and I am sure the itch is worse as I cannot seem to clear out (sorry too much info) I am sure that cannot be good regarding the itch.

    As Butterfly says the two for PBCers seems standard, 4 a day seems to be for other illnesses. I see a specialist next week so am asking.

  • Jo_Br

    Thanks for the reply. The medication doesn't seem to bother my bowels too much...in fact it has now made me regular which I like. Prevalite even has an added orange flavor so its not the worst thing I've had...but the schedule of 4 with other meds is almost impossible. My itch seems more intense, too which is going the wrong way.

    Would you please update with your specialists thoughts on 4 sachets a day? Thanks again.

  • I will ask, I am not sure if there is more to mine than PBC so that will be my focus, but the Questran Lite is my bane.

    I am sure for PBC it should be just the two, one before breakfast as its best for the bile duct taken after a fast (nighttime sleep) and then one straight after food. So like you it's tough on scheduling other meds, I posed this as a question last week. I think for the Urso some people take it all in one at night, if they can tolerate it like that. This is what I may do as having breakfast with Questran leaves you unable to take other meds until 4-6 after. But I also have a blood pressure tablet that should be taken at the same time each day and I started taking it with breakfast and not sure what to do with that as I had critically high BP, before this diagnosis. All my ailments came on at once in the last 6 weeks.

  • Hi Jo_Br,

    I was reading your post about the "itch" and constipation issues with I think may have been a form of cholestyramine. Hopefully your doctor has resolved these issues by now. If not, I wanted to encourage you on your journey with PBC. I am a Urso non-responder. My itch level for my PBC was mild. I started Ocaliva 5mg and had a three day intense itch reaction that spontaneously went away. When my Ocaliva dose was increased to 10mg the "itch factor" was so intense that if I didn't know better I would think I was having a severe allergic response. I looked as though I had measles, chickenpox, and poison ivy at the same time, to include my eyes and ears. I was effected everywhere from head to toe and I was driven to insanity of using sand paper and sharp knives to scrape my skin; until I understood the more you scratched the more inflamed areas got, the worse the itch. The cholestyramine packets made me so constipated I was very concerned I would damage my bariatric bypass. I also tried Benadryl, and vinegar baths.

    Now here is the good news. I found cooling agents helped when you are going through periods you just want to screw yourself into the ceiling because of the itch. I filled gallon ziplock bags with cool water as a cool compress. Also cooling agents like "ice" that once applied draws the temperature out of your skin.

    Here is the best news! I suffered several weeks and the insanity level itch spontaneously went away just as it spontaneously started. I could then also stop taking the cholestyramine, which made my GI tract feel soooo much better.

    I hope this gives you some hope. In the meantime please be careful of damaging your skin or bruising yourself. I know first hand how awful the itch and the anti-itch med pouches can be. Good luck!

  • Hello marty102.

    As yet I've not gone down the route for medications for the itch of PBC. My reason being that the first line of 'defence' for it seems to be Questran (or colestryamine as it is generically known in the UK) and it seems to be something that is very hit and miss with patients.

    I did read some years ago (I was diagnosed with PBC late 2010, been itching now for over 7yrs but after starting urso, within a few years my itching had altered) that Questran can take several months in some cases if it is going to be of some difference to a patient. Maybe it's a bit early for you yet. I don't know what time frame a doctor would give before starting a patient on something else. I did a posting on here notso long ago, it was a clip out of Liver North's latest newsletter (it might be online by now, wasn't at the time as I get it emailed to me) and it was about a talk on the itching and the medications that can be used. If you click on my username you would have to trawl through my postings and check it out. Not sure but might have been in late February.

  • Thanks peridot. :) I will definitely look today.

  • Just had a look on my profile, it was a month ago I did the posting. Rifampicin seems to be the next thing that is used reading the article.

You may also like...